Vermont, 2017

Hail and Damaging Wind in Vermont, August 2, 2017

August 2, 2017 · NWS ALY · 2 events in 1 county or zone

Isolated strong to severe thunderstorms developed across southern Vermont during the afternoon hours on Wednesday, August 2, 2017. This was due to an upper level disturbance passing through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Isolated strong to severe thunderstorms developed across southern Vermont during the afternoon hours on Wednesday, August 2, 2017. This was due to an upper level disturbance passing through the area. The severe thunderstorms knocked down trees and produced large hail in southern Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 2, 1:22 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 2, 1:22 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Albany NY
222 PM EDT Wed Aug 2 2017

.SYNOPSIS...
Warm and humid conditions will prevail this afternoon
through the remainder of the work week. Scattered showers and
thunderstorms will develop this afternoon ahead of an approaching
upper level disturbance with some locally heavy rainfall. Scattered
mainly afternoon thunderstorms are expected Thursday and Friday,
with more numerous showers and thunderstorms expected Friday night
into a portion of Saturday as a cold front slowly moves across the
region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1201 PM EDT...

Another quick update to expand slight chc pops into the southern
Adirondacks and Mohawk Valley. A few cells have popped up with
the differential heating ahead of the weak short-wave. Also,
noted the SBCAPEs from the SPC Rapid Refresh Mesoanalysis area
are in the 2000+ J/kg range from the Capital Region south and
west. Pulse-type convective mode is expected most of the
afternoon with locally heavy rainfall.

SPC upgraded locations south and east of the southern
Adirondacks and western Mohawk Valley to a Marginal Risk. It is
a pulse thunderstorms environment this afternoon with the 0-6 km
deep layer shear generally less than 15 kts based on the latest
NAM and RAP. MUCAPEs on the NAM do increase to 1000-2000 J/kg,
but the sfc dewpts may be a little overdone. The GFS has SBCAPEs
mainly in the 500-1500 J/kg range with slightly higher pockets.
This looks more in line with the sfc observations and what is
anticipated. PWATs due increase to 1-1.5 inches with slightly
higher values over the southeast extreme of the fcst area. The
12Z KALY sounding has a PWAT of 1.3 inches with a convective
temp of 84F. Some mid and high clouds are over locations from
the Capital Region south and east with one weak short-wave
moving through the region currently. Another one is approaching
from southeast PA. H500 temps are a tad cooler than normal in
the
-11C (KALY) to -13C (KBUF) today. The mid-level lapse rates are
respectable in the 6.5C-7C/km range in the NAM/GFS. Anticipate
pulse thunderstorms forming due to the differential heating
between the mountains/valleys and lake/ocean breeze boundaries
with the main threat area from the Capital Region south and
east. Any severe threat looks isolated, but we did maintain
small hail/gusty winds in the grids, but expanded slightly
further north. DCAPES are in the 750-1000 J/kg range, so
isolated wet microbursts will be possible.

Locally heavy downpours are also possible, and will watch for
any heavy rainers for the slow movement/pulse t-storms. FFG
values are high and it has been drier the past 5-7 days, so not
expecting any flash flood watch at this time.

Temps were tweaked slightly upward in the lower to mid 80s in
the valleys with 75-80 for most higher elevations. It will also
be slightly more humid than Tuesday, with dewpoints climbing
into the mid to perhaps upper 60s this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight, showers/thunderstorms should decrease in areal coverage
this evening, and should end by around midnight. Fog will then
form, and could be more widespread and dense than recent nights
due to antecedent rainfall. Lows should range from the mid/upper
50s across higher elevations, to the lower/mid 60s in valleys.

Thursday, another warm and humid day with scattered, mainly
afternoon/evening showers and thunderstorms once again. Forcing
may be weaker compared to today, and instability may be less as
the cold core from the nearby trough moves downstream. So, have
indicated mainly scattered coverage of showers/storms. Heavy
downpours will remain possible as storm movement remains
sluggish, along with PWAT's nearing 1.5 inches. Highs should
reach the mid/upper 80s in valley areas, and upper 70s to lower
80s across higher terrain.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Thursday night through Saturday...A slow moving cold front will
slide Southeast out of Canada bringing a chance for showers and
thunderstorms Thursday night through Friday. Any
showers/thunderstorms will be widely scattered during the day on
Friday with the best POPs over the Adirondacks. Quickly following
this frontal boundary is a strong low pressure over the Great Lakes
region. GFS/NAM/ECMWF all suggesting a negatively tilted upper
trough providing efficient upper dynamics and forcing for surface
height falls over the region. The cold front outlined by a robust
850-hPa theta-e gradient looks to push through the region late
Friday night into early Saturday morning. Instability will be
limited during the early morning hours so the primary threat will be
torrential rains since there is good model consensus that the front
comes through during the early morning hours. PWAT standardized
anomalies are 1-2 std above normal suggesting a potential heavy
rain risk. The SPC has outlined our western most counties in a
slight risk for severe thunderstorms but will hold off on any
enhanced working at this time due to the timing of the front.
There will be some lingering showers Saturday afternoon and
possibly a rumble of thunder. Highs Friday will be in the low to
mid 80s with lows in the 60s. Highs Saturday will be in the 70s
with lows in the mid to upper 50s.

Sunday and Monday...Surface high pressure will be in place providing
dry conditions and partly cloudy skies on Sunday through most of
Monday until the chance for showers returns late Monday afternoon
with an approaching low pressure system from the Mid-Atlantic
region. Highs will generally be in the 70s with lows in the upper
50s to low 60s.

Tuesday and Wednesday...GFS/ECMWF both suggesting a "winter-type"
low pressure system developing to our South and moving up through
the Northeast U.S. on Tuesday possibly bringing a large swath of
stratiform rain to the region. High pressure builds back in on
Wednesday bringing back pleasant conditions. Highs will be in the
mid to upper 70s everywhere besides the higher terrain which will
run about 5 degrees cooler. Lows will be in the mid to upper
50s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms will move through the region this
afternoon and evening. Ceilings and visibilities will be VFR
this afternoon and evenings. Any thunderstorms that do develop
will cause ceilings and visibilities to drop to MVFR/IFR.

Winds will be out of the south 10 kts or less this afternoon and
evening. Winds will be calm overnight.

Vsibilities may lower from 0600Z - 1100Z across the KGFL, KPOU
and KPSF with low level moisture and calm winds. Visibility
conditions will improve by 12-14Z Thursday AM.

Outlook...

Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: High Operational Impact. Likely SHRA...TSRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Warm and humid conditions will prevail through remainder of the
week. Showers and thunderstorms will develop this afternoon
ahead of an approaching upper level disturbance. Scattered
mainly afternoon thunderstorms are expected Thursday and Friday,
with more numerous showers and thunderstorms expected Friday
night into a portion of Saturday as a cold front slowly moves
across the region.

Minimum relative humidity values are forecast to be generally
50 to 60 percent both Wednesday and Thursday afternoons, with a
recovery to 90 to near 100 percent at night, with areas of dew
formation likely.

Light and variable this morning will become south to southwest
at less than 10 mph this afternoon, then become light/variable
again tonight. On Thursday, winds will be mainly from the south
to southwest at 5-10 mph.

Winds will be stronger, and variable in direction in and near
any thunderstorms.

&&

.HYDROLOGY...
Showers and thunderstorms will develop later this morning into
the afternoon ahead of an approaching upper level disturbance.
The most widespread coverage will be from the I-90 corridor and
areas south. Locally heavy rainfall will be possible due to slow
storm movement. This could lead to localized ponding of water in
low lying/poor drainage and urban areas.

Scattered showers/thunderstorms with locally heavy rainfall will
be possible Thursday and Friday, mainly in the afternoon.

Widespread showers and thunderstorms, some containing heavy
rainfall, will be possible Friday night into Saturday morning as
a cold front slowly moves east across the region. Again, localized
ponding of water in low lying/poor drainage and urban areas will
be possible.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...KL/Wasula
NEAR TERM...KL/Wasula
SHORT TERM...KL
LONG TERM...Cebulko
AVIATION...VTK
FIRE WEATHER...IAA/KL
HYDROLOGY...IAA/KL
Hazardous weather outlook, Aug 2, 11:54 AM EST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1254 PM EDT Wed Aug 2 2017

CTZ001-013-MAZ001-025-NYZ041>043-047>054-058>061-063>066-083-084-
VTZ013>015-031445-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
1254 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York excluding the western
Adirondacks and Mohawk Valley, and for southern Vermont.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop this afternoon. There is a
marginal risk for severe weather. A few thunderstorms will have the
potential to produce gusty winds and hail approaching severe limits,
and locally heavy rainfall which could lead to ponding of water in
low lying, poor drainage and urban areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered non severe thunderstorms are expected Thursday afternoon.

There is a marginal risk for severe thunderstorms late Friday
afternoon through Saturday morning, as a cold front moves across the
region. Isolated damaging wind gusts would be the greatest potential
hazard from these thunderstorms.

In addition, locally heavy rainfall could lead to ponding of
water in low lying, poor drainage and urban areas Friday night into
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ032-033-038>040-082-031445-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Fulton-
1254 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for the western Adirondacks and
Mohawk Valley of east central New York.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop this afternoon. There is a
marginal risk for severe weather. A few thunderstorms will have the
potential to produce gusty winds and hail approaching severe limits,
and locally heavy rainfall which could lead to ponding of water in
low lying, poor drainage and urban areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered non severe thunderstorms are expected Thursday afternoon.

There is a slight risk for severe thunderstorms late Friday
afternoon through Saturday morning, as a cold front moves across the
region. Damaging winds gusts would be the greatest potential hazard
from these thunderstorms.

In addition, locally heavy rainfall could lead to ponding of
water in low lying, poor drainage and urban areas Friday night into
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 2, 2:24 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Albany NY
324 PM EDT WED AUG 2 2017

CTZ001-NYZ066-022030-
Northern Litchfield-Eastern Dutchess-
324 PM EDT WED AUG 2 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LITCHFIELD
AND EAST CENTRAL DUTCHESS COUNTIES...

At 323 PM EDT, strong thunderstorms were clustered near Amenia, or 15
miles north of Sherman, moving east at 20 mph.

Winds of 40 to 50 mph and dime size hail are possible with this
storm.

This storm will be near...
  Cornwall Bridge around 345 PM EDT.
  Litchfield around 415 PM EDT.
  Torrington, Northwest Harwinton and Winsted around 430 PM EDT.

Other locations impacted by this storm include South Norfolk,
Cornwall, West Torrington, Torringford, Mooreville, Kelly Corner,
Mill Brook, West Goshen, Skiff Mountain and Wrightville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4191 7359 4200 7306 4180 7301 4176 7316
      4170 7356
TIME...MOT...LOC 1923Z 260DEG 15KT 4181 7350

TAW
Special weather statement, Aug 2, 2:27 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Albany NY
327 PM EDT WED AUG 2 2017

VTZ014-015-022000-
Eastern Windham-Western Windham-
327 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WINDHAM COUNTY...

At 327 PM EDT, a strong thunderstorm was located near Newfane, or
near Brattleboro, moving south at 15 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

This storm will be near...
  Brattleboro around 345 PM EDT.

Other locations impacted by this storm include East Dummerston,
Marlboro, West Dummerston, Fairview Village, Four Corners, Dummerston
Center, West Brattleboro, Putney Station, West Guilford and Naulahka.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4296 7252 4295 7253 4294 7253 4292 7252
      4291 7253 4290 7253 4288 7255 4284 7255
      4280 7266 4283 7281 4289 7283 4299 7252
      4296 7251
TIME...MOT...LOC 1927Z 344DEG 13KT 4290 7270

JVM
Special weather statement, Aug 2, 2:38 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Albany NY
338 PM EDT WED AUG 2 2017

NYZ042-022030-
Northern Warren-
338 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN COUNTY...

At 338 PM EDT, a strong thunderstorm was located near Bolton Landing,
or 8 miles northeast of Warrensburg. the storm is nearly stationary.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

This storm will be near...
  Bolton Landing around 405 PM EDT.
  Warrensburg around 430 PM EDT.

Other locations impacted by this storm include Riverbank, North
Bolton and Darrowsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4363 7354 4361 7355 4360 7357 4359 7357
      4351 7375 4363 7384 4369 7361
TIME...MOT...LOC 1938Z 048DEG 3KT 4361 7368

JVM
Local storm report, Aug 2, 2:43 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
343 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND DMG     1 NNW UNION CENTER      41.86N  74.00W
08/02/2017                   ULSTER             NY   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

EVENT NUMBER ALY1704004

CS
Special weather statement, Aug 2, 2:44 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Albany NY
344 PM EDT WED AUG 2 2017

NYZ064>066-022015-
Eastern Dutchess-Western Dutchess-Eastern Ulster-
344 PM EDT WED AUG 2 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ULSTER
AND CENTRAL DUTCHESS COUNTIES...

At 344 PM EDT, strong thunderstorms were clustered over Hyde Park, or
near Poughkeepsie, moving east at 35 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

This storm will be near...
  Pleasant Valley around 355 PM EDT.
  Millbrook around 405 PM EDT.
  Amenia and Dover Plains around 415 PM EDT.

Other locations impacted by this storm include Tuckers Corner, Salt
Point, Lithgow, Esopus, Hoxie Corner, Millbrook Heights, Elting
Corners, Haviland, Shunpike and Timothy Heights.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4162 7414 4181 7410 4189 7352 4174 7355
TIME...MOT...LOC 1944Z 261DEG 30KT 4178 7393

TAW
Special weather statement, Aug 2, 2:47 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Albany NY
347 PM EDT WED AUG 2 2017

VTZ013>015-022030-
Eastern Windham-Western Windham-Bennington-
347 PM EDT WED AUG 2 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
BENNINGTON AND NORTHERN WINDHAM COUNTIES...

At 347 PM EDT, strong thunderstorms were clustered near Stratton,
moving southeast at 5 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

This storm will be near...
  Stratton around 405 PM EDT.
  Townshend and West Wardsboro around 430 PM EDT.

Other locations impacted by this storm include Wardsboro Center,
South Newfane, Stratton Valley, Windham, Goose City, Bondville, Peru
Town Center, Stratton Acres, Rawsonville and Intervale.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4289 7283 4294 7298 4325 7306 4330 7282
      4326 7282 4325 7278 4297 7256
TIME...MOT...LOC 1947Z 325DEG 5KT 4311 7285

JVM

The radar

The Albany radar (KENX), 116 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bennington

When
August 2, 3:01 PM EST to 3:02 PM EST
Where
Bennington County, 2.13 mi SSW of Peru
Measured
1.75 in hail
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
43.200, -72.910

Golfball size hail was reported.

Thunderstorm Wind, Bennington

When
August 2, 3:01 PM EST
Where
Bennington County, 2.13 mi SSW of Peru
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.200, -72.910

Several trees were knocked down due to severe thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711129, 711130.